Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 21, 2017, 10:45 PM CST for Tallahatchie County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2017, 10:45 PM CST (04:45 UTC)
- Expired
- Jan 21, 2017, 11:30 PM CST
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Tallahatchie County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 173 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
745
WUUS54 KMEG 220445
SVRMEG
MSC135-220530-
/O.NEW.KMEG.SV.W.0001.170122T0445Z-170122T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1045 PM CST SAT JAN 21 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Western Tallahatchie County in northwestern Mississippi...
* Until 1130 PM CST
* At 1045 PM CST, a severe thunderstorm was located near Minter City,
or 10 miles east of Drew, moving north at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Tutwiler, Webb, Sumner, Glendora, Swan Lake, Mikoma, Tippo, Stover,
Waverly, Whitehead, Brazil, Beaver Dam, Albin and Effie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3370 9030 3372 9031 3374 9031 3376 9025
3381 9028 3381 9045 3403 9045 3407 9044
3407 9011 3381 9022 3378 9025 3376 9023
3371 9025 3370 9027
TIME...MOT...LOC 0445Z 198DEG 40KT 3378 9036
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
821
WWUS54 KMEG 220502
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1102 PM CST SAT JAN 21 2017
MSC135-220530-
/O.CON.KMEG.SV.W.0001.000000T0000Z-170122T0530Z/
Tallahatchie MS-
1102 PM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR NORTHWESTERN TALLAHATCHIE COUNTY...
At 1102 PM CST, a severe thunderstorm was located near Vance, or 9
miles west of Charleston, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Tutwiler, Webb, Sumner, Waverly, Brazil, Beaver Dam, Mikoma, Stover,
Effie and Tippo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 9042 3403 9045 3407 9044 3407 9011
3387 9020 3389 9026
TIME...MOT...LOC 0502Z 202DEG 49KT 3403 9022
HAIL...1.00IN
WIND...<50MPH
$$043
WWUS54 KMEG 220533
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1133 PM CST SAT JAN 21 2017
MSC135-220543-
/O.EXP.KMEG.SV.W.0001.000000T0000Z-170122T0530Z/
Tallahatchie MS-
1133 PM CST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALLAHATCHIE
COUNTY HAS EXPIRED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been allowed to expire.
LAT...LON 3396 9042 3403 9045 3407 9044 3407 9011
3387 9020 3389 9026
TIME...MOT...LOC 0533Z 198DEG 40KT 3434 9010
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:05 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 21, 6:05 PM CST, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Memphis TN 605 PM CST Sat Jan 21 2017 .UPDATE... Updated for the 00z Aviation Discussion. && .PREV DISCUSSION... /issued 559 PM CST Sat Jan 21 2017/ UPDATE... Updated for lowering evening POPs across the northern Midsouth counties. DISCUSSION... Timing of convective development now in the ARLATEX suggests activity will mainly affect Midsouth points south of a Jonesboro Arkansas to a Corinth Mississippi line before midnight...with points to the north getting in the main action afterwards. Made adjustments to the evening POPs accordingly. Greatest severe threat will still be large hail...with the most favorable region for an isolated tornado to the south of I-40 and west of I-55. JAB && .PREV DISCUSSION... /issued 333 PM CST Sat Jan 21 2017/ Currently... at 3 PM CST around the Mid-South, clouds are overspreading the region now with latest H5 analysis depicting southwest flow present aloft as a mid-level trough axis ejects out of the desert southwest and into Texas. This trough and upper low will bring the region a chance for severe weather late this evening and tonight. Clouds will continue to build into the region late this afternoon and evening. Models continue to work out around 1000 J/KG of SBCAPE for portions of the southern half of the FA, primarily over the Mississippi Delta region. A warm front will slowly lift north into the region as a surface low develops to the west in association with the upper low. This will allow lifting of some surface based instability, overcoming any atmospheric capping and producing the chance for strong to severe storms. The latest SPC outlook has a moderate risk just to the SW of the region, with an enhanced risk reaching into SW counties of the local FA. This area will have the best chance for strong to severe storms this evening as the warm front moves through the region, most likely between 8 and 10 PM for the SW counties of the FA. While large hail will be the primary threat given steep mid-level lapse rates as heights fall rapidly aloft with the approaching trough, enough shear could be present along the surface boundary for an isolated tornado or two. In addition, damaging winds could also be possible from strong downdrafts. While the greatest threat of severe storms will be over the Mississippi Delta region, after 10 PM there will be a slight risk for severe storms moving into the rest of north Mississippi, eastern Arkansas, and west Tennessee. The latest HRRR composite reflectivity guidance suggests any discrete storms developing to our SW conglomerating into a more linear form of storms before affecting the Mid-South. Showers and thunderstorms will continue overnight and into Sunday as the upper low moves toward and over the region, although the severe threat will come to an end by the early morning hours of Sunday. Sunday highs will be quite cooler than Saturday's as winds become more northwesterly as the low passes over the region. By early Monday both the surface and upper low will be east of the region, with conditions drying as highs only reach the lower 50s. Dry conditions will maintain for Tuesday, with an upper ridge moving overhead allowing temperatures to warm again into the 60s. By early Wednesday a cold front associated with a surface low to the north of the area will swing across the region. Models have continued to trend drier with this feature, thus have only included slight pops in eastern portions of the FA. Mild temperatures midweek will become more seasonable for late in the week as conditions dry once again. ZDM && .AVIATION...00z TAFs VFR conditions will continue through the evening hours before deteorating around midnight. MVFR or lower cigs and vsbys will be possible early Sunday morning at all terminals as thunderstorms move across the region. Winds will remain southeast between 5-10 kts overnight. A few severe storms will be possible overnight with hail the greatest threat. Widespread showers and thunderstorms will continue across all the terminals through Sunday as a slow moving upper level low moves across the region and helps destabilize the atmosphere. Winds will increase from the southwest by Sunday afternoon at all sites. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jan 21, 4:49 AM CST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 449 AM CST SAT JAN 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 449 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH DURING THE EVENING AND EARLY MORNING HOURS. THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 40 BETWEEN 6 PM AND 3 AM. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A FEW TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...STORM DAMAGE...OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS... TENNESSEE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:52 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw | 23 min |
| Jan 21, 11:09 PM CST | Severe Thunderstorm Warning | MEG | Panola, Quitman | 38 min |
| Jan 21, 11:14 PM CST | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 33 min |
| Jan 21, 11:23 PM CST | Severe Thunderstorm Warning | MEG | Pontotoc | 22 min |
| Jan 22, 4:45 AM CST | Wind Advisory | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tallahatchie and 2 more | 22 hr |
| Jan 22, 11:23 AM CST | River Flood Warning | MEG | Monroe | 33 hr |
| Jan 22, 11:23 AM CST | River Flood Warning | MEG | Lowndes, Monroe | 5 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.